The growing number of acute lung illnesses related to vaping has health officials in multiple states warning the public to stay away from vape products. However, few researchers are starting believe that the problem might be linked to Vitamin e.
As of today (September 10th) there is a ballpark figure of 500 people receiving care for vaping-related lung disease, as well as 6 deaths reported – the most recent coming from Kansas. This issue begs immediate attention as the numbers continue to rise.
Over the last decade, E-cigarettes and other vaping products have surged in popularity, initially as an alternative to traditional cigarettes but they eventually became trendy amount teens and young adults. A federal government survey from last year found that 21 percent of high school seniors had vaped within the last 30 days.
And it’s these young people that are turning up in droves at hospitals across the country, some so sick they need to be placed on ventilators. Although most of the patients being treated are between the ages of 16 and 29 years, all of the deaths occurred in people over the age of 50 – some who were confirmed to have other chronic health conditions.
Health officials and government agents have been racking their brains trying to narrow down a cause for this recent outbreak. Some believed it was linked to specific e-liquid flavors and others traced it back to black market THC cartridges, but there was no consistency across the board.
“Eighty-four percent had vaped a product including T.H.C., the high-inducing chemical in marijuana” mentioned Dr. Layden, chief medical officer and state epidemiologist for the Illinois Department of Public Health. “A majority had also used a nicotine-based product with a range of products and devices.”
New evidence points to Vitamin E
Not much to go on. However, some researchers believe it may have something to do with an additive that’s used as a thickening agent in some vape products: Vitamin E acetate, the oil derived from Vitamin E.
This oil is actually quite healthy. It’s used widely as a nutritional supplement, often for skin improvement. It can be ingested or applied topically and is completely harmless. The dangers arise when vitamin e is vaporized – which changes its molecular structure – and is then inhaled. Officials say this might be the cause of the recent swarm of respiratory symptoms.
It’s too early to tell if this is what’s actually causing the lung injuries, but vitamin E acetate was found in all the vape samples tested in New York, so for the time being, it’s the only common link. The FDA doesn’t have enough evidence to confirm this theory, but they did put out a quick memo about vitamin E acetate last Friday that, “it is prudent to avoid inhaling this substance.”
While the vitamin E theory seems promising, there are also some ideas floating around. Our sources from the Israeli Ministry of Health are looking closer at the THC connection, as well as the effects of inhaling different carrier liquids like Propylene Glycol (PG).
It’s unknown whether the combination of chemicals in the vape cartridges can have poisonous effects when heated together. According to Dr. David C. Christiani of the Harvard T.H. Chan School of Public Health, “E-cigarette fluids alone contain at least six groups of potentially toxic compounds.”
It’s not far out there to consider the possibility that many of these compounds are either not made to be inhaled, or many of them are not meant to be mixed together. Anyone who’s taken a chemistry class can attest to the fact that two compounds that are safe individually, can become volatile when mixed together.
For now, it’s anyone’s guess which one of these theories holds true. To be on the safe side, it’s best to stay away from vaping but if you choose not too, buy products from legitimate companies that use as few ingredients as possible.
Check back with us for updates as the story continues to unfold.